Category 1 Continuing Medical Education credit for WMS member physicians is available for this article. Go to http://wms.org/cme/cme.asp?whatarticle=1912 to access the test questions.
Exercise-associated hyponatremia is the most common medical complication of ultradistance exercise and is usually caused by excessive hypotonic fluid intake. We report a case of severe hyponatremia in a healthy male trekking the Kokoda Trail in the remote Southern Highlands of Papua New Guinea. A 43-year-old male collapsed and had a generalized seizure in the afternoon of the third day of a guided trek. He was evacuated the following morning and was found to have a serum sodium level of 107 mmol/L on arrival to hospital. The case highlights that a high index of suspicion is required to identify patients with exercise-associated hyponatremia. Early diagnosis and appropriate management is critical to avoid the potentially fatal consequences of severe hyponatremia. The diagnosis and treatment of exercise-associated hyponatremia is particularly challenging in the remote Papua New Guinea jungle. Education of trek leaders, medics, and trekkers in appropriate preventative measures and the rapid treatment of exercise-associated hyponatremia is essential to avoid recurrences of this life-threatening condition.